Montana, 2008

Hail and Damaging Winds in Montana, June 10, 2008

June 10, 2008 · NWS BYZ · 6 events in 2 counties and zones

Severe thunderstorms moved across the northwest and central locations of the Billings County Warning Area during the afternoon and evening of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms moved across the northwest and central locations of the Billings County Warning Area during the afternoon and evening of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 10, 9:06 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 10, 9:06 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1006 AM MDT TUE JUN 10 2008

.SHORT TERM...VALID FOR TDY AND WED...

UPDATE TO ZFP AND WRKAFP. MAIN FORECAST CHALLENGE THIS MORNING WAS
EXTENT OF SEVERE POTENTIAL ACROSS AREA THIS AFTERNOON INTO THIS
EVENING. CLOUD COVER ON VISIBLE SATELLITE IMAGERY OVER CENTRAL AND W
THIS MORNING INDICATIVE OF WARM ADVECTION ACROSS THE EAST. A WARM FRONT WAS
MOVING N INTO THE E AND WAS AHEAD OF SHORTWAVE ENERGY MOVING THRU
WY. RADAR ECHOES MOSTLY ALOFT OVER EASTERN AREAS PER SPOTTER REPORTS
AND SURFACE OBS. WRF WAS TOO WET IN THE W THIS MORNING PER RADAR
IMAGERY BUT WAS HANDLING REST OF AREA WELL. GFS WAS HANDLING QPF
FAIRLY WELL. WENT WITH A BLEND OF BOTH AS WRF GENERALLY BETTER WITH
CONVECTION. A CHANGE FROM YESTERDAY...WAS THE AMOUNT OF CAPE
FORECAST OVER THE AREA. WRF LIMITED CAPE TO A COUPLE HUNDRED
JOULES/KG OVER W AND CENTRAL AREAS WITH SOME HIGHER CAPES RIGHT
ALONG COLD FRONT. WRF HAD 500 TO 700 J/KG OVER EASTERN COUNTIES
21Z-00Z TONIGHT. LIFT STILL PROGGED TO BE STRONG ACROSS THE AREA
TODAY WITH BOTH MODELS SHOWING UPPER DIFLUENCE AHEAD OF APPROACHING
UPPER LOW AND STRONG JET DIVERGENCE IN LEFT FRONT QUADRANT OF JET
THAT WAS OVER WY. MOISTURE WAS LIMITING FACTOR IN HOW WIDESPREAD
PRECIP WILL BE OVER THE W THIS MORNING WITH SOUNDINGS KEEPING
AIRMASS FAIRLY DRY. HAVE LOWERED POPS TO SCATTERED OVER W LOW
ELEVATIONS THRU 18Z AND KEPT THEM HIGHER FOR THE AFTERNOON WITH COLD
FRONT MOVING INTO AREA. INCREASED POPS OVER SOUTHERN MOUNTAINS
THROUGH THE DAY CLOSEST TO BEST MOISTURE AND SHORTWAVE ENERGY. HIGH
POPS REGIONWIDE LATE THIS AFTERNOON INTO THE EVENING IN GOOD SHAPE
WITH MOISTURE INCREASING AS FRONT ENTERS AREA AND UPPER LOW MOVES
CLOSER TO AREA. 60 KT 500 MB JET OVER ID THIS MORNING IN 12Z UPPER
AIR DATA WILL MOVE INTO AREA THIS AFTERNOON POSING A GUSTY WIND
THREAT W BUT OTHERWISE SEVERE POTENTIAL LOOKED LIMITED DUE TO LOW
CAPES AND LACK OF DEEP RH. BEST SEVERE POTENTIAL WILL BE OVER E AND
INTO KSHR WHERE CAPES WERE MUCH HIGHER. KEPT SEVERE WORDING IN THESE
AREAS. COORDINATED WITH SPC ON THE ABOVE AND THEY WERE IN AGREEMENT.
WILL TAKE A CLOSER LOOK AT SEVERE POTENTIAL AFTER 00Z LATER THIS
MORNING. FLASH FLOOD WATCH STILL IN GOOD SHAPE WITH PRECIP WATERS
OVER AN INCH THIS AFTERNOON AND EVENING OVER THE E.

AS FOR MOUNTAIN SNOW CONCERNS...TEMPS IN MOUNTAINS THIS MORNING WERE
IN MID TO UPPER 30S. BURGESS JUNCTION REPORTED 2-3 INCHES OF SNOW
OVERNIGHT...BUT LIGHT RAIN THIS MORNING. LOOKING AT MODEL
SOUNDINGS...FREEZING LEVELS WERE AROUND 8000 FT THROUGH THE DAY. SO
NOT CONCERNED ABOUT HEAVY SNOW OVER MOUNTAINS THROUGH 00Z. WILL TAKE
A CLOSER LOOK AT EVENING POTENTIAL WITH NEXT PACKAGE.

LOWERED TEMPS E DUE TO CLOUD COVER...RAISED THEM W DUE TO MIXING TO
700 MB AND LESS CLOUD COVER. ARTHUR

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MEDIUM RANGE MODELS ACTUALLY IN PRETTY GOOD AGREEMENT FOR THE
EARLY PART OF THE EXTENDED PACKAGE...WITH GFS ENSEMBLE SPREADS NOT
THAT WIDE. THIS LENDS ITSELF TO A FAIR CONFIDENCE LEVEL OF A
WARMING TREND AND DRIER CONDITIONS BY THE WEEKEND. THAT
SAID...WILL LEAN ON THE MORE CONSISTENT ECMWF WHICH HAS SOME
NOTED BUT NOT EXTREME DIFFERENCES WITH THE GFS.

UPPER LOW TO LINGER OVER NORTHEAST MONTANA THURSDAY AND DRIFT
NORTHEAST. FLOW ON BACKSIDE OF UPPER LOW WILL LIKELY PRODUCE
SHOWERS OVER NORTHERN AND EASTERN SECTIONS. LARGE MEAN UPPER
TROUGH OVER NORTHERN AND CENTRAL UNITED STATES WILL SHIFT EAST
FRIDAY WITH A GENERAL ZONAL FLOW OR FLOAT RIDGE DEVELOPING OVER
NORTHERN ROCKIES AND HIGH PLAINS BY SATURDAY. TEMPERATURES SHOULD
WARM TO AROUND SEASONAL AVERAGES.

GFS ENSEMBLE MEMBERS TRY TO BRING ANOTHER UPPER LOW INTO PACIFIC
NORTHWEST BY EARLY NEXT WEEK...WHILE ECMWF LESS AGGRESSIVE WITH
THIS FEATURE. WILL KEEP REGION RELATIVELY DRY AND AROUND OR A
LITTLE OVER SEASONAL AVERAGES. BT

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION THIS MORNING WITH
MID LEVEL CLOUD COVER PREVAILING OVER MUCH OF THE AREA.  SCATTERED
SHOWERS WILL BE POSSIBLE THROUGH THE MORNING...ESPECIALLY EAST AND
IN THE HIGH TERRAIN...REDUCING FLIGHT CONDITIONS TO LOCALIZED
MVFR WITH MOUNTAIN OBSCURATIONS IN THE SOUTH AND SOUTHWEST...BUT
SHOWERS SHOULD BE LIGHT. STRONG THUNDERSTORMS MAY DEVELOP OVER
SOUTH CENTRAL SECTIONS SHIFTING INTO SOUTHEAST MONTANA BY LATE
AFTERNOON AND EARLY EVENING WITH PASSING COLD FRONT. STRONG GUSTY
WINDS WILL LIKELY BE THE MAIN ISSUE IN THE WEST WHILE SOME HAIL
WILL ALSO BE POSSIBLE FURTHER EAST WITH BETTER UPPER LEVEL
DYNAMICS. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 065 040/053 043/059 048/075 051/079 052/077 052/078
    7/T 66/T    64/T    20/B    00/B    10/B    00/B
LVM 062 035/047 039/054 043/069 045/075 046/074 045/075
    8/T 38/T    73/T    20/B    00/B    20/B    02/T
HDN 071 040/055 044/060 047/076 051/081 053/082 053/084
    6/T 76/T    66/T    30/B    00/B    10/B    00/B
MLS 069 044/058 045/058 048/074 052/079 055/079 054/079
    6/T 85/T    56/T    42/T    00/B    20/B    00/B
4BQ 070 044/058 043/059 047/072 050/079 053/079 052/081
    6/T 85/T    56/T    31/B    00/B    10/B    02/T
BHK 065 044/057 042/057 045/073 051/076 049/078 052/078
    6/T 84/T    46/T    42/T    01/B    21/B    11/B
SHR 068 039/054 040/056 042/072 046/076 045/076 048/079
    6/T 65/T    76/T    20/B    01/B    10/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON
      THROUGH LATE TONIGHT FOR ZONES 32-33-36-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 10, 3:17 AM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
417 AM MDT TUE JUN 10 2008

MTZ028>042-056>058-063>068-WYZ098-099-111030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
417 AM MDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ALONG WITH LOCALLY HEAVY RAINFALL IS POSSIBLE
ACROSS THE REGION LATE THIS AFTERNOON INTO THIS EVENING AS A
STRONG COLD FRONT MOVES THROUGH THE AREA. THE THREAT FOR SEVERE
STORMS WILL MAINLY BE IN LOCATIONS ALONG AND EAST OF A LINE FROM
BILLINGS TO SHERIDAN. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS. VERY HEAVY RAINFALL AND THE POTENTIAL FOR FLASH
FLOODINGS EXISTS FOR CUSTER...FALLON...POWDER RIVER AND CARTER
COUNTIES OF SOUTHEAST MONTANA WHERE A FLASH FLOOD WATCH IS
CURRENTLY IN EFFECT. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR
AREAS ALONG THE LITTLE MISSOURI RIVER IN SOUTHEAST CARTER COUNTY
THROUGH WEDNESDAY AS A RESULT OF ALREADY SWOLLEN RIVER LEVELS FROM
RAINFALL LAST WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THIS STRONG STORM SYSTEM WILL LINGER ACROSS THE REGION INTO
THURSDAY. THIS WILL RESULT IN UNSEASONABLY COOL AND UNSETTLED
WEATHER WITH PERIODIC SHOWERS ALONG WITH WINDY CONDITIONS. THERE
IS ALSO A THREAT FOR LOCALLY HEAVY SNOWFALL IN THE MOUNTAINS ABOVE
7000 FEET BETWEEN WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER...FLOODING OR HEAVY SNOWFALL TO THE NATIONAL WEATHER
SERVICE.

The radar

The Billings radar (KBLX), 65 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Golden Valley

When
June 10, 1:45 PM MST
Where
Golden Valley County, 3.45 mi S of Ryegate Arpt
Reported by
Trained Spotter
Coordinates
46.230, -109.250

Two funnel clouds were reported five miles south of Ryegate.

Hail, Golden Valley

When
June 10, 1:50 PM MST
Where
Golden Valley County, Franklin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.370, -109.250

Hail, Golden Valley

When
June 10, 2:19 PM MST
Where
Golden Valley County, 10.63 mi SSW of Sahara
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.500, -109.130

Thunderstorm Wind, Yellowstone

When
June 10, 2:35 PM MST
Where
Yellowstone County, 1.46 mi SSW of Spurling
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.630, -108.830

A thunderstorm wind gust of 70 mph was reported 4 miles southwest of Laurel.

Thunderstorm Wind, Yellowstone

When
June 10, 2:45 PM MST
Where
Yellowstone County, 2.76 mi N of Yegen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.790, -108.720

A thunderstorm wind gust estimated at 60 mph was reported 9 miles west of Billings.

Thunderstorm Wind, Yellowstone

When
June 10, 3:15 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.790, -108.540

A thunderstorm wind gust estimated at 60 mph was reported in Billings.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107720, 107731, 107734, 107736, 107743, 107746.